Iowa, 2024

Tornadoes and Hail in Iowa, April 16, 2024

April 16, 2024 · NWS DMX · 18 events in 13 counties and zones

A strong low pressure brought multiple rounds of strong to severe thunderstorms to portions of central Iowa on Tuesday, April 16th, 2024. Elevated thunderstorms developed overnight and lingered into the morning across the area, remaining sub severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure brought multiple rounds of strong to severe thunderstorms to portions of central Iowa on Tuesday, April 16th, 2024. Elevated thunderstorms developed overnight and lingered into the morning across the area, remaining sub severe. This was followed by a second line of storms that lifted into the area by late morning. This line produced a few tornadoes in southwest to central Iowa. This was then followed by a third round of thunderstorms, more discrete in storm mode, that produced a few more tornadoes in northwest portions of Iowa. At least 8 short-lived tornadoes touched down, some causing damage in portions of central Iowa from late morning through the afternoon. A few of the severe thunderstorms also produced hail of 1 to 2 inches in diameter and wind gusts of 50-60 mph. Environmental winds behind the dry line were quite strong as well, occasionally gusting in excess of 50-55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 15, 10:52 PM CST, 3 hours 58 minutes earlier. Its key messages:

  • Slight risk for severe weather southwest tonight with hail and wind being the primary threat. Storms lifespan will be short.
  • Enhanced risk of severe weather across the east tomorrow with two rounds of storms. All modes of severe weather possible. Heavy rainfall expected with up to 4 inches of rain in the northeast.
  • Cooling temperatures beyond with rain chances Thursday. Below freezing lows return at the end of this week.
Area forecast discussion, Apr 15, 10:52 PM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1152 PM CDT Mon Apr 15 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Slight risk for severe weather southwest tonight with hail and
  wind being the primary threat. Storms lifespan will be short.

- Enhanced risk of severe weather across the east tomorrow with
  two rounds of storms. All modes of severe weather possible.
  Heavy rainfall expected with up to 4 inches of rain in the
  northeast.

- Cooling temperatures beyond with rain chances Thursday. Below
  freezing lows return at the end of this week.

&&

.DISCUSSION...
Issued at 334 PM CDT Mon Apr 15 2024

A closed upper level disturbance currently in the Desert Southwest
will eject into the Plains later today, negatively tilting and
deepening as it moves across Nebraska. At this point in the
system's evolution, it will be stacked and remain at roughly the
same heights while impacting the state. The pressure gradient
will be tight across the state, have issued a Wind Advisory
across the north for environment winds.

A wide open Gulf will push moisture advection through the midlevel
dry slot and northward this evening and overnight as the LLJ picks
up. With near max percentile PWATs and multiple rounds, heavy
rainfall will occur. The HREF Probability Matched Mean has amounts
totaling over an inch for the entire area. Portions of northern
and northeast Iowa will see all three rounds of convection and
therefore the most rainfall. HREF paints localized areas of over
4 inches. This will be right over the region of the state with
the worst drought conditions and can take the rain, but
localized urban impacts are still possible.

Round One, overnight convection:

This round's evolution will impact what will transpire in the
upcoming rounds. The LLJ will nose into western Iowa, generally over
the location of the surface warm front which will be draped over
southwest Iowa. While the dry slot will inhibit midlevel moisture,
isentropic upglide will build in low level moisture which will have
some thermodynamics at its disposal. The gradient of the main
instability axis will hug the Missouri river with MUCAPE exceeding
1000J outstretched along the warm front. Shear in the lowest
3km will increase through the nighttime hours, but nocturnal
profiles will not be supportive of anything surface based.
Isolated severe hail will be possible due to the instability
profile, but weaker shear profiles will limit the organization
and lifespan of storms. The low center will drift northeast
through the morning and pull the LLJ and morning convection
northward. Main uncertainty is coverage of storms overnight. The
greater the coverage, the less instability available for the
next round.

Round Two, morning/midday convection:

A front with a trailing dry line will surge into the state early
Tuesday morning and begin to occlude with the warm front in
northwest Iowa. The upper level jet will veer into northern MO,
keeping stronger 0-6km layer shear and divergence south. For central
Iowa, the low level shear is more concerning. 0-3km shear will be
approaching 50kts and will be out of the SSW. CAMs illustrate this
round being a QLCS. Examining hodographs, 0-1km SRH values are
approaching 300 m2/sec2 and 0-0.5km will be in the 200s. With LCLs
very low, tornadoes are certainly in play. The questionable factor
is the available instability for the line, especially at a capacity
for the line to be surface based. Not only will there have already
been a first round of rain and storms overnight, but stratiform
rain will run ahead of the QLCS in the shear dominant
environment, eating away at the available instability for the
line.

Round Three, afternoon/evening convection:

On the heels of the second wave of convection will be the dry line
and will feature the last round of potential thunderstorms. This
round will be conditional on recovery of the near storm
environment and afternoon guidance is keying in on on this
being a possibility despite the short spacing in between.
Historically, we have seen quick recoveries with little to no
clearing between rounds (eg. 1999, 2001). The orientation of the
stratiform rain from the earlier round aids in recovery of
instability, but the position of the left exit region over the
area may allow for updrafts to fester. In this round, favorable
deep layer shear is present near the IA-MO border, so storms
that get going can get organized and produce at least severe
winds and some hail. There is uncertainty in the tornado
potential with this round due to the questionable
characteristics of the low level profile. Hodographs in the low
levels lose arching characteristics, but can be more favorable
if winds back. The better severe weather potential will be in
the high shear environment in northern Missouri where less
convection has overrun the environment.

Long term:

The closed low will then phase into a broader area of troughing by
midweek. There will be another opportunity for precipitation on
Thursday as frontogenesis sets up across the state. Northwest flow
sets in through the rest of the week and pushes highs back into the
50s. Zonal midlevel flow will keep us dry through the rest of the
week. Cool temperatures will lead to below freezing conditions
for lows into the weekend and may warrant frost/freeze
headlines.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1152 PM CDT Mon Apr 15 2024

Multiple rounds of showers and thunderstorms are expected to
impact the terminals through much of the TAF period. The first
round is expected to push through just after 06z from southwest
to northeast through around 12z, with hail remaining a main
hazard. Following the first round of storms, some brief drying
is expected before another round pushes across the state between
15-18z through much of the afternoon, with large hail and a few
tornadoes possible, especially over south and central Iowa.
Lingering shower and storm chances are expected through the
afternoon before gradually tapering off into the evening. With
these showers and storms, low clouds and periods of lower
visibilities are possible at times with heavier downpours, with
MVFR/IFR remaining likely at times, especially through Tuesday
morning into the afternoon. Winds generally are expected to
increase through the day, with highest gusts through the morning
into the afternoon out of the southwest around 30-35 knots.
LLWS early on is also expected at times through this morning,
and again mainly over southeast Iowa late in the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 AM to 7 PM CDT Tuesday for IAZ004>007-
015>017-024>028-036>039.

&&

DISCUSSION...Jimenez
AVIATION...Bury
Hazardous weather outlook, Apr 15, 6:12 PM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
712 PM CDT Mon Apr 15 2024

IAZ004>007-015>017-024>028-036>039-161100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-
712 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will be likely later tonight. A few storms may be
severe with large hail the primary concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Additional thunderstorms can be expected Tuesday and Tuesday
night with a Marginal to Slight Risk of severe weather. Large
hail, damaging winds, and a few tornadoes will all be possible,
along with locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times tonight through Tuesday evening.

IAZ023-033>035-044>050-057>062-070>075-081>086-092>097-161100-
Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
712 PM CDT Mon Apr 15 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Thunderstorms will be likely later tonight. A few storms may be
severe with large hail the primary concern.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional thunderstorms can be expected Tuesday and Tuesday
evening with a Slight to Enhanced Risk of severe weather. Large
hail, damaging winds, and a few tornadoes will all be possible,
along with locally heavy rains.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times tonight through Tuesday evening.

The radar

The Des Moines radar (KDMX), 77 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Marion

When
April 16, 2:50 AM CST
Where
Marion County, 2.01 mi SE of Pella
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.398, -92.905

A small fire was started at a hotel in Pella after sustaining a lightning strike in the very early morning hours of April 16th.

Tornado, Taylor

When
April 16, 8:12 AM CST to 8:15 AM CST
Where
Taylor County, 3.96 mi W of Bedford to 4.83 mi WNW of Bedford
Rating
EF0
Path length
2.62 mi
Path width
50 yd
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.665, -94.795

This was a brief tornado which occurred west of Bedford moving due north just west of Highway 2 in Taylor County. This tornado did some low end damage to outbuildings before dissipating.

Tornado, Adams

When
April 16, 8:31 AM CST to 8:34 AM CST
Where
Adams County, 1.07 mi NNE of Carbon to 3.29 mi ESE of Lincoln Center
Rating
EF0
Path length
2.41 mi
Path width
50 yd
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.065, -94.823

A small tornado occurred north of Carbon, IA and was captured on video. This produced EF0 damage to a house with some missing shingles along with damage to a few different outbuildings.

Tornado, Cass

When
April 16, 8:58 AM CST to 8:59 AM CST
Where
Cass County, 0.23 mi SE of Anita Muni Arpt to 0.66 mi NNW of Anita Muni Arpt
Rating
EF1
Path length
0.87 mi
Path width
30 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.428, -94.767

Tornado developed in Lake Anita State Park producing EF1 tree damage. The tornado moved northwest through a small subdivision producing EF0 damage then crossed the Crestwood Hills Golf Course before dissipating.

Hail, Lucas

When
April 16, 9:47 AM CST
Where
Lucas County, 1.04 mi E of Chariton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.020, -93.300

Local media reported penny sized hail on the northeast side of Chariton. Time estimated by radar.

Tornado, Dallas

When
April 16, 10:05 AM CST to 10:14 AM CST
Where
Dallas County, 1.89 mi NE of Dallas Center Arpt to 3.08 mi NE of Minburn
Rating
EF0
Path length
6.96 mi
Path width
60 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
41.701, -93.997

A tornado occurred with morning convection as it moved north through central Iowa. This tornado began west of Dallas Center a moved north impacting a few farmsteads with mostly minor damage. This tornado produced a TDS on radar and lifted to the northeast of Minburn.

Hail, Davis

When
April 16, 11:07 AM CST
Where
Davis County, Bloomfield
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
40.750, -92.420

Delayed report of hail at the airport. Time estimated by radar.

Hail, Davis

When
April 16, 11:15 AM CST
Where
Davis County, 1.38 mi N of Floris
Measured
0.88 in hail
Reported by
Public
Coordinates
40.890, -92.320

Thunderstorm Wind, Hardin

When
April 16, 11:35 AM CST
Where
Hardin County, 2.58 mi NW of Buckeye
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.450, -93.410

Livestock building sustained damage during structural repair. Time estimated by radar.

Tornado, Calhoun

When
April 16, 1:26 PM CST to 1:38 PM CST
Where
Calhoun County, 0.75 mi WNW of Rands to 1.47 mi ENE of Rockwell City Arpt
Rating
EF1
Path length
5.22 mi
Path width
75 yd
Property damage
$12,000
Reported by
Storm Chaser
Coordinates
42.336, -94.593

Video from storm chaser provided footage for entire life cycle of tornado. The tornado formed just northwest of the hamlet of Rands and produced EF1 damage to telephone poles. The tornado traveled almost due north along Quinton Avenue and passed east of the Rockwell City Correctional Faciliity. It crossed old Highway 20 near Quinton Avenue and passed through a farmstead with only minor damage. The tornado eventually lifted after passing over a railroad.

Hail, Appanoose

When
April 16, 1:38 PM CST
Where
Appanoose County, 3.43 mi ENE of Thirty
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.720, -92.790

Delayed report, time estimated by radar.

Hail, Davis

When
April 16, 1:56 PM CST
Where
Davis County, 2.96 mi ENE of West Grove
Measured
1 in hail
Reported by
Public
Coordinates
40.740, -92.500

Report via mping.

Tornado, Calhoun

When
April 16, 1:57 PM CST to 1:58 PM CST
Where
Calhoun County, 1.95 mi SSW of Manson to 1.4 mi SSW of Manson
Rating
EFU
Path length
0.61 mi
Path width
30 yd
Reported by
Storm Chaser
Coordinates
42.503, -94.540

A storm chaser caught video of this weak tornado south of Manson. It was a brief tornado which moved northward in open rural farmland. No damage indicators were impacted by this tornado, hence the EFU rating.

Tornado, Pocahontas

When
April 16, 2:11 PM CST to 2:15 PM CST
Where
Pocahontas County, 4.13 mi ESE of Palmer to 3.79 mi E of Palmer
Rating
EF0
Path length
1.66 mi
Path width
75 yd
Property damage
$200
Reported by
Storm Chaser
Coordinates
42.614, -94.522

Storm chaser had video of entire life cycle of tornado. The tornado developed on the edge of a farmstead producing minor tree damage. The tornado continued northeast through rural farmland before turning northwest. The tornado remained in open farmland for the remainder of its path before dissipating.

Thunderstorm Wind, Wapello

When
April 16, 2:17 PM CST
Where
Wapello County, 2.61 mi W of Eldon
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.920, -92.220

Tornado, Pocahontas

When
April 16, 2:32 PM CST to 2:35 PM CST
Where
Pocahontas County, 3.29 mi S of Rolfe to 1.85 mi S of Rolfe
Rating
EFU
Path length
1.44 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
42.773, -94.517

This tornado was captured on video as it moved northward through rural farmland south of Rolfe. The tornado did not impact any damage indicators, hence the EFU rating.

Tornado, Pocahontas

When
April 16, 2:41 PM CST to 2:43 PM CST
Where
Pocahontas County, 0.71 mi S of Rolfe to 0.08 mi SSE of Rolfe
Rating
EF0
Path length
0.64 mi
Path width
40 yd
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
42.810, -94.519

A storm chaser captured video of this brief tornado as it moved just east of Rolfe. The tornado produced some minor damage to a couple of farmsteads on the east side of Rolfe along with some tree damage.

Hail, Emmet

When
April 16, 4:49 PM CST
Where
Emmet County, 1.38 mi S of Estherville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.400, -94.850

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171170, 1169923, 1169928, 1169934, 1170746, 1169947, 1170747, 1170748, 1170750, 1169948, 1170751, 1170753, 1169949, 1169950, 1170754, 1169951, 1169952, 1170755.